South Dakota, 2022Tornadoes and Hail in South Dakota, May 30, 2022
May 30, 2022 · NWS FSD · 49 events in 14 counties and zones
There was barely a break between the exit of the earlier morning severe convection, and development of the next round during the later morning and early afternoon on May 30th across southeast South Dakota. A series of impulses moved northeast during the day, with a leading strong wave moving out of Nebraska by early afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $279,000
- Events
- 49
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was barely a break between the exit of the earlier morning severe convection, and development of the next round during the later morning and early afternoon on May 30th across southeast South Dakota. A series of impulses moved northeast during the day, with a leading strong wave moving out of Nebraska by early afternoon. Storms blossomed near a cold frontal boundary toward the James River Valley, despite the limited diurnal destabilization, due to steep mid-level lapse rates which brought MLCAPE up to 1500-2000J/kg in the warm sector. Strong mid-level winds led to long, linear hodographs. With a warm front also lingering north of Interstate 90, storms that interacted with enhanced low-level shear in the vicinity of various boundaries produced a few brief tornadoes, but strong forcing eventually resulted in an evolution toward linear structures with mainly damaging wind. Near the core of the upper level wave, a secondary band of thunderstorms developed across Nebraska during the late afternoon and raced northeastward through early evening, featuring mainly damaging wind gusts. Some enhanced non-thunderstorm wind gusts occurred with initial showers in the lower Missouri River Valley in the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 5:55 AM CST, 5 hours 21 minutes earlier.
Area forecast discussion, May 30, 5:55 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
655 AM CDT Mon May 30 2022
.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Mon May 30 2022
Very complex forecast over the next 18-24 hours, with multiple
waves of storms possibly rotating northward across the forecast
area through this afternoon/early evening, as an intensifying
mid-upper level trough lifts from Nebraska into South Dakota.
Extremely difficult to pin down timing of the potential waves,
though could be seeing the first signs of the next wave developing
in central Nebraska near the KLNX radar as of 09Z. While seeing
little consensus in timing among varoius CAMs at this point, there
is greater consensus in the potential for strong to severe storms
scattered along a line which lifts north through our South Dakota
counties. Early-mid morning activity may be more isolated, as it
will be moving through air mass which is still recovering from
overnight storms and favoring elevated convection, with isolated
large hail as the primary threat.
Storms which approach late morning through the afternoon more
likely to be on the stronger side as cap erodes and potential for
surface based activity increases. Steep mid level lapse rates and
robust deep layer shear expected, with the latter in response to
the increasing mid to upper level winds. Forecast hodographs are
largely linear, favoring damaging winds with small bowing
clusters. However, as storms approaching a northward moving warm
front, or develop along an eastward moving dry line, enhanced low
level shear may favor a more concentrated tornadic potential.
Although some differences in timing exist, general consensus shows
a diminishing severe threat across our forecast area by 8-9pm, if
not before.
Aside from the storms, the southerly low level jet will aid in
producing strong southerly winds across eastern portions of the
forecast area today. Could be marginal, but gusts near 45 mph are
possible near/east of a Yankton to Sioux Falls to Ivanhoe line.
Tonight, the surface/upper low lift north of the area, with cooler
westerly flow taking over. Moisture wrapping around the system
will keep a chance of showers or isolated non-severe thunderstorms
across western portions of the area tonight into early Tuesday.
.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon May 30 2022
Cooler air will dominate through midweek as the upper low lifts
into Canada and a cool front pushes southeast through the region
on Tuesday. We should then remain in a dry pattern through the
latter half of the work week, with temperatures slowly trending
toward seasonable levels. Subtle waves sliding through the west-
northwest upper level flow could bring a chance of precipitation
continued seasonably cool temperatures to the region next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 651 AM CDT Mon May 30 2022
Scattered thunderstorm chances across the forecast area through
31/00Z-01Z this evening, with areas of MVFR-locally IFR ceilings
and visibility. Storms will have the potential for very strong
wind gusts and hail, mainly after 30/16Z, but have not included
in TAFs at this time due to uncertainty in timing.
Also looking for low level wind shear after 31/00Z as a strong
southwesterly low level jet develops. Also some uncertainty in
strength of this jet, though potential for 55-60kt or higher
within the lowest 2kft AGL.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from noon today to 8 PM CDT this evening for
SDZ056-062-066-067-070-071.
MN...Wind Advisory from noon today to 8 PM CDT this evening for
MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from noon today to 8 PM CDT this evening for
IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from noon today to 8 PM CDT this evening for
NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JHHazardous weather outlook, May 30, 3:44 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Mon May 30 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Mon May 30 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Yet another round of severe weather appears likely today.
Isolated strong to severe storms are possible early this morning,
mainly west of I-29. However, the greater threat will come from
late morning into early this evening, though specific timing and
location details are still somewhat uncertain. All modes of severe
weather are possible today, including a few tornadoes, very large
hail, damaging winds, and perhaps localized flash flooding.
If you have outdoor plans for the Memorial Day holiday, be sure
to stay weather aware. Know where the nearest sturdy shelter is
located, and be prepared to seek shelter quickly should severe
storms develop.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today, mainly between 10 am this
morning and 8 pm this evening.
In the hours before
Local storm report, May 30, 6:06 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 1 W LANE 44.07N 98.45W
05/30/2022 M58 MPH JERAULD SD MESONET
MESONET STATION 305 SD RWIS LANE.
1235 AM TSTM WND GST 1 S KIMBALL 43.74N 98.96W
05/30/2022 M53 MPH BRULE SD MESONET
MESONET STATION 25 SD RWIS KIMBALL.
1236 AM TSTM WND GST 5 W PLANKINTON 43.71N 98.58W
05/30/2022 M50 MPH AURORA SD MESONET
MESONET STATION 214 SD RWIS PLANKINTON.
1238 AM TSTM WND GST 2 NW TRIPP 43.24N 97.99W
05/30/2022 M65 MPH HUTCHINSON SD MESONET
MESONET STATION 26 SD RWIS TRIPP.
1244 AM TSTM WND GST 2 NNW HURON 44.39N 98.23W
05/30/2022 M52 MPH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
1252 AM TSTM WND GST 1 SSE MITCHELL 43.72N 98.03W
05/30/2022 M63 MPH DAVISON SD PUBLIC
1256 AM TSTM WND GST 3 E CAVOUR 44.37N 97.98W
05/30/2022 M62 MPH BEADLE SD MESONET
MESONET STATION 211 SD RWIS CAVOUR.
1257 AM NON-TSTM WND GST 4 SSE MITCHELL 43.68N 98.02W
05/30/2022 M51 MPH DAVISON SD MESONET
MESONET STATION FW9779 MITCHELL.
0102 AM TSTM WND GST 4 ENE ALEXANDRIA 43.67N 97.71W
05/30/2022 M52 MPH HANSON SD MESONET
MESONET STATION 213 SD RWIS ALEXANDRIA.
0103 AM TSTM WND GST 3 N MITCHELL 43.77N 98.04W
05/30/2022 M55 MPH DAVISON SD ASOS
ASOS STATION KMHE MITCHELL MUNICIPAL
AIRPORT.
0108 AM TSTM WND GST 5 S FREEMAN 43.28N 97.42W
05/30/2022 M62 MPH HUTCHINSON SD MESONET
MESONET STATION 163 SD RWIS FREEMAN.
0112 AM TSTM WND GST 5 S CANOVA 43.81N 97.49W
05/30/2022 M78 MPH MCCOOK SD MESONET
MESONET STATION FW2665 CANOVA.
0117 AM TSTM WND GST 2 NE YANKTON 42.92N 97.37W
05/30/2022 M54 MPH YANKTON SD AWOS
AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.
0127 AM TSTM WND GST 3 SE MONTROSE 43.67N 97.15W
05/30/2022 M62 MPH MCCOOK SD MESONET
MESONET STATION 18 SD RWIS MONTROSE.
0134 AM TSTM WND GST 2 WSW GAYVILLE 42.88N 97.22W
05/30/2022 M53 MPH YANKTON SD MESONET
MESONET STATION 197 SD RWIS GAYVILLE.
0143 AM TSTM WND GST 3 SE WALL LAKE 43.50N 96.92W
05/30/2022 M56 MPH MINNEHAHA SD MESONET
MESONET STATION SFWS2 SIOUX FALLS 10 WSW (SD
MESONET).
0146 AM TSTM WND GST 2 ESE COLTON 43.77N 96.89W
05/30/2022 M61 MPH MINNEHAHA SD MESONET
MESONET STATION CTNS2 COLTON 2 ESE (SD
MESONET).
0147 AM HAIL 5 W SIOUX FALLS 43.53N 96.84W
05/30/2022 U1.00 INCH MINNEHAHA SD PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0152 AM TSTM WND GST 5 SSE CENTERVILLE 43.05N 96.90W
05/30/2022 M57 MPH CLAY SD MESONET
MESONET STATION BFMS2 BERESFORD 7 WSW (SD
MESONET).
0154 AM TSTM WND GST 3 W DELL RAPIDS 43.82N 96.78W
05/30/2022 M58 MPH MINNEHAHA SD MESONET
MESONET STATION 17 SD RWIS DELL RAPIDS.
0154 AM TSTM WND GST 1 ENE MADISON 44.02N 97.08W
05/30/2022 M68 MPH LAKE SD AWOS
AWOS STATION KMDS MADISON AIRPORT.
0154 AM TSTM WND GST 3 W DELL RAPIDS 43.82N 96.78W
05/30/2022 M58 MPH MINNEHAHA SD MESONET
0156 AM TSTM WND GST 4 S ARLINGTON 44.30N 97.13W
05/30/2022 M73 MPH KINGSBURY SD MESONET
MESONET STATION 162 SD RWIS ARLINGTON.
0159 AM NON-TSTM WND GST 1 ESE DALLAS 43.23N 99.49W
05/30/2022 M53 MPH GREGORY SD MESONET
MESONET STATION 307 SD RWIS DALLAS.
0200 AM TSTM WND GST 3 SE BALTIC 43.73N 96.68W
05/30/2022 M53 MPH MINNEHAHA SD MESONET
MESONET STATION BTCS2 BALTIC 3 SE (SD
MESONET).
0201 AM TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.75W
05/30/2022 M69 MPH MINNEHAHA SD ASOS
ASOS STATION KFSD SIOUX FALLS AIRPORT.
0209 AM TSTM WND GST 2 SW BROOKINGS 44.28N 96.82W
05/30/2022 M56 MPH BROOKINGS SD AWOS
AWOS STATION KBKX BROOKINGS MUNICIPAL
AIRPORT.
0209 AM NON-TSTM WND GST 5 SSW WORTHING 43.26N 96.80W
05/30/2022 M52 MPH LINCOLN SD MESONET
MESONET STATION 176 SD RWIS DAVIS.
0215 AM TSTM WND GST 3 NNE FLANDREAU 44.09N 96.58W
05/30/2022 M55 MPH MOODY SD MESONET
MESONET STATION FLNS2 FLANDREAU 3 NNE (SD
MESONET).
0215 AM NON-TSTM WND GST 2 E DIXON 43.39N 99.44W
05/30/2022 M64 MPH GREGORY SD MESONET
MESONET STATION 283 SD RWIS DIXON.
0216 AM TSTM WND GST 1 WSW BEAVER CREEK 43.61N 96.38W
05/30/2022 M70 MPH ROCK MN MESONET
0225 AM NON-TSTM WND GST 14 W PLATTE 43.39N 99.12W
05/30/2022 M73 MPH CHARLES MIX SD MESONET
MESONET STATION 154 SD RWIS PLATTE-WINNER
BRIDGE.
0258 AM TSTM WND GST 2 ENE WORTHINGTON 43.63N 95.57W
05/30/2022 M68 MPH NOBLES MN AWOS
AWOS STATION KOTG WORTHINGTON AIRPORT.
0303 AM TSTM WND GST 1 W MARSHALL 44.45N 95.82W
05/30/2022 M66 MPH LYON MN AWOS
AWOS STATION KMML MARSHALL MUNICIPAL
AIRPORT.
0305 AM TSTM WND GST 1 N TRACY 44.25N 95.62W
05/30/2022 M53 MPH LYON MN AWOS
AWOS STATION KTKC TRACY AIRPORT.
0334 AM HAIL 2 ESE YANKTON 42.88N 97.36W
05/30/2022 M1.00 INCH YANKTON SD PUBLIC
&&Local storm report, May 30, 6:21 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND DMG 3 SW GALVA 42.47N 95.45W
05/30/2022 IDA IA PUBLIC
TREES DOWN AND DAMAGE TO OUTBUILDINGS.
&&
PSEvent by event
22 thunderstorm wind, 20 hail, 4 tornado, 2 funnel cloud, 1 high wind. Local standard time, as filed.
Hail, Kingsbury
- When
- May 30, 11:16 AM CST to 11:17 AM CST
- Where
- Kingsbury County, 0.69 mi S of Lake Preston Arpt
- Measured
- 0.88 in hail
- Crop damage
- $88,000
- Reported by
- Social Media
- Coordinates
- 44.360, -97.380
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Tornado, Bon Homme
- When
- May 30, 11:29 AM CST to 11:31 AM CST
- Where
- Bon Homme County, 1.26 mi E of Running Water to 1.23 mi SW of Springfield
- Rating
- EFU
- Path length
- 5.46 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 42.773, -97.956
A tornado spun up in the Missouri River bottoms 4 miles east-northeast of Niobrara. The tornado was quite visible as it moved northeast through the river bottoms, and dissipated less than one-mile south of Springfield. The tornado caused no damage from which the NWS could assign an EF-scale rating. The average path width was 40 yards.
Thunderstorm Wind, Bon Homme
- When
- May 30, 11:41 AM CST to 11:43 AM CST
- Where
- Bon Homme County, 2.31 mi NNW of Tyndall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.010, -97.870
A few shingles were removed from a home by thunderstorm winds.
Thunderstorm Wind, Bon Homme
- When
- May 30, 11:49 AM CST to 11:50 AM CST
- Where
- Bon Homme County, 6.4 mi NNE of Tyndall
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -97.820
Thunderstorm winds brought down several large limbs.
Hail, Bon Homme
- When
- May 30, 11:50 AM CST to 11:52 AM CST
- Where
- Bon Homme County, 9.6 mi W of Scotland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.140, -97.920
Thunderstorm Wind, Bon Homme
- When
- May 30, 11:50 AM CST to 11:52 AM CST
- Where
- Bon Homme County, 9.6 mi W of Scotland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.140, -97.920
Several tree limbs were downed by thunderstorm winds.
Thunderstorm Wind, Bon Homme
- When
- May 30, 11:50 AM CST to 11:52 AM CST
- Where
- Bon Homme County, 6.3 mi SW of Scotland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.080, -97.810
Several large limbs were brought down by thunderstorm winds.
Hail, Bon Homme
- When
- May 30, 11:52 AM CST to 11:53 AM CST
- Where
- Bon Homme County, 0.69 mi N of Avon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -98.070
Thunderstorm Wind, Hanson
- When
- May 30, 12:10 PM CST to 12:12 PM CST
- Where
- Hanson County, 4.46 mi SW of Rockport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.540, -97.870
Several tree limbs of 3 to 6 inches diameter downed by thunderstorm winds.
Hail, Miner
- When
- May 30, 12:40 PM CST to 12:41 PM CST
- Where
- Miner County, 0.69 mi S of Howard
- Measured
- 0.75 in hail
- Crop damage
- $92,000
- Reported by
- Emergency Manager
- Coordinates
- 44.010, -97.530
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, McCook
- When
- May 30, 12:45 PM CST to 12:47 PM CST
- Where
- McCook County, 0.85 mi SW of Salem
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.720, -97.390
Thunderstorm winds took down powerlines with the mayor reporting power out throughout Salem.
Tornado, McCook
- When
- May 30, 12:55 PM CST to 12:56 PM CST
- Where
- McCook County, 5.92 mi NNW of Montrose to 6.64 mi NNW of Montrose
- Rating
- EFU
- Path length
- 0.83 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 43.781, -97.219
A tornado briefly spun up 6 miles north-northwest of Montrose in an open field. The tornado caused no damage from which the NWS could assign an EF-scale rating. The average path width was estimated at 25 yards.
Thunderstorm Wind, Yankton
- When
- May 30, 12:56 PM CST to 12:59 PM CST
- Where
- Yankton County, 2.53 mi W of Gayville
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.880, -97.220
A thunderstorm wind gust of 63 mph was measured by South Dakota Road Weather Information System site SD532 2 miles west-southwest of Gayville.
Thunderstorm Wind, Gregory
- When
- May 30, 1:05 PM CST to 1:08 PM CST
- Where
- Gregory County, 3.67 mi NE of Ft Randall
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.050, -98.570
A thunderstorm wind gust of 71 mph was measured by South Dakota Road Weather Information System site SD588 2 mile west-southwest of Pickstown.
Hail, Lake
- When
- May 30, 1:06 PM CST to 1:08 PM CST
- Where
- Lake County, 3.14 mi NNW of Junius
- Measured
- 1 in hail
- Crop damage
- $22,000
- Reported by
- Public
- Coordinates
- 44.040, -97.280
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Funnel Cloud, Lake
- When
- May 30, 1:10 PM CST to 1:11 PM CST
- Where
- Lake County, 1.73 mi ENE of Orland
- Reported by
- Trained Spotter
- Coordinates
- 43.891, -97.149
A funnel cloud was reported descending and ascending near 241st Street and 453rd Avenue, around 2 miles east of Orland.
Tornado, Brookings
- When
- May 30, 1:15 PM CST to 1:17 PM CST
- Where
- Brookings County, 3.55 mi W of Sinai to 2.44 mi SSW of Ahnberg
- Rating
- EFU
- Path length
- 1.67 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 44.255, -97.101
A tornado spun up over Lake Sinai, and dissipated before it reached shore. The tornado caused no damage from which the NWS could assign an EF-scale rating. The average path width was estimated to be 30 yards.
Tornado, Brookings
- When
- May 30, 1:23 PM CST to 1:24 PM CST
- Where
- Brookings County, 3.5 mi SSW of Volga to 3.06 mi SSW of Volga
- Rating
- EF1
- Path length
- 0.8 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 44.277, -96.958
A tornado spun up in an open field 4 miles south-southwest of Volga, west of 463rd Avenue and south of 214th St. The tornado moved generally eastward for around one-half mile, before it impacted a farmstead and caused considerable damage to the barn. The tornado then moved across 463rd Avenue into an open field and dissipated after another one-third mile. The estimated maximum wind speed was 95 mph and the average path width was 40 yards.
Funnel Cloud, Brookings
- When
- May 30, 1:24 PM CST
- Where
- Brookings County, 2.07 mi S of Volga
- Reported by
- Storm Chaser
- Coordinates
- 44.290, -96.920
A brief funnel was observed.
Thunderstorm Wind, Brookings
- When
- May 30, 1:36 PM CST to 1:38 PM CST
- Where
- Brookings County, 1.38 mi S of (Bkx)brookings Muni
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.280, -96.820
A thunderstorm wind gust of 78 mph was measured by Automated Weather Observing System site KBKX near Brookings.
Thunderstorm Wind, Moody
- When
- May 30, 1:42 PM CST to 1:44 PM CST
- Where
- Moody County, 12.19 mi NW of Flandreau
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.170, -96.760
Thunderstorm winds flipped a camper on Interstate 29 north of exit 121.
Hail, Minnehaha
- When
- May 30, 1:44 PM CST to 1:46 PM CST
- Where
- Minnehaha County, 2.81 mi S of Ellis
- Measured
- 0.75 in hail
- Crop damage
- $55,000
- Reported by
- Public
- Coordinates
- 43.530, -96.840
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Lincoln
- When
- May 30, 1:45 PM CST to 1:47 PM CST
- Where
- Lincoln County, 3.25 mi NE of Tea
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.480, -96.780
Occasional quarter to ping-pong ball size hail was reported.
Hail, Minnehaha
- When
- May 30, 1:45 PM CST to 1:46 PM CST
- Where
- Minnehaha County, 1.22 mi SW of South Sioux Falls
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 43.510, -96.770
Hail, Minnehaha
- When
- May 30, 1:46 PM CST to 1:47 PM CST
- Where
- Minnehaha County, 2.12 mi WSW of South Sioux Falls
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.510, -96.790
Hail, Lincoln
- When
- May 30, 1:47 PM CST to 1:48 PM CST
- Where
- Lincoln County, 0.5 mi W of Harrisburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.430, -96.710
Hail, Minnehaha
- When
- May 30, 1:47 PM CST to 1:48 PM CST
- Where
- Minnehaha County, 1.65 mi WSW of South Sioux Falls
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.510, -96.780
Hail, Minnehaha
- When
- May 30, 1:48 PM CST to 1:50 PM CST
- Where
- Minnehaha County, 2 mi W of South Sioux Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.520, -96.790
Hail, Minnehaha
- When
- May 30, 1:50 PM CST to 1:51 PM CST
- Where
- Minnehaha County, 1.65 mi WSW of South Sioux Falls
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.510, -96.780
Thunderstorm Wind, Minnehaha
- When
- May 30, 1:50 PM CST to 1:52 PM CST
- Where
- Minnehaha County, 1.47 mi SSW of South Sioux Falls
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.500, -96.760
A thunderstorm wind gust of 63 mph was measured by South Dakota State University mesonet site SFSS2 in Sioux Falls.
Hail, Minnehaha
- When
- May 30, 1:53 PM CST to 1:54 PM CST
- Where
- Minnehaha County, 0.69 mi N of (Fsd)joe Foss Fld Si
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 43.590, -96.730
Thunderstorm Wind, Brookings
- When
- May 30, 1:55 PM CST to 1:57 PM CST
- Where
- Brookings County, 8.1 mi NE of White
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.510, -96.530
A thunderstorm wind gust of 64 mph was measured by South Dakota State University mesonet site OAKS2 4 miles south-southeast of Astoria.
Hail, Minnehaha
- When
- May 30, 2:05 PM CST to 2:06 PM CST
- Where
- Minnehaha County, 1.38 mi N of East Sioux Falls
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.540, -96.620
Hail, Minnehaha
- When
- May 30, 2:05 PM CST to 2:06 PM CST
- Where
- Minnehaha County, 2.13 mi NNW of East Sioux Falls
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.550, -96.630
Thunderstorm Wind, Minnehaha
- When
- May 30, 2:05 PM CST to 2:07 PM CST
- Where
- Minnehaha County, 0.85 mi NE of Brandon
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.590, -96.590
A thunderstorm wind gust of 70 mph was measured by a hand-held anemometer near Brandon.
Hail, Minnehaha
- When
- May 30, 2:07 PM CST to 2:08 PM CST
- Where
- Minnehaha County, 0.85 mi NE of Brandon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.590, -96.590
Hail, Clay
- When
- May 30, 4:44 PM CST to 4:46 PM CST
- Where
- Clay County, 0.86 mi SW of Wakonda
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -97.110
Hail, Clay
- When
- May 30, 4:46 PM CST to 4:48 PM CST
- Where
- Clay County, 0.86 mi SW of Wakonda
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 43.010, -97.110
Hail, Clay
- When
- May 30, 4:50 PM CST to 4:51 PM CST
- Where
- Clay County, 1.71 mi NE of Wakonda
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.040, -97.080
High Wind, Union
- When
- May 30, 5:00 PM CST to 5:15 PM CST
- Where
- Union forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Very strong winds surfaced as weak showers moved across southern Union County in the early evening. Sustained winds reach 40 to 45 mph, with a measured gust of 65 mph at South Dakota Road Weather Information System site SD550 4 miles northwest of North Sioux City.
Thunderstorm Wind, Minnehaha
- When
- May 30, 5:03 PM CST to 5:05 PM CST
- Where
- Minnehaha County, 3.49 mi S of Colton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.730, -96.940
Thunderstorm winds removed a few shingles from a house.
Thunderstorm Wind, Minnehaha
- When
- May 30, 5:05 PM CST to 5:07 PM CST
- Where
- Minnehaha County, 2 mi E of Colton
- Measured
- 53 kt (61 mph) measured gust
- Crop damage
- $22,000
- Reported by
- Mesonet
- Coordinates
- 43.780, -96.890
A thunderstorm wind gust of 61 mph was measured by South Dakota State University mesonet site CTNS2 2 miles east-southeast of Colton. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Minnehaha
- When
- May 30, 5:10 PM CST to 5:12 PM CST
- Where
- Minnehaha County, 2.99 mi W of Dell Rapids
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.820, -96.780
A thunderstorm wind gust of 65 mph was measured by South Dakota Road Weather Information System site SD520 3 miles west of Dell Rapids.
Thunderstorm Wind, Minnehaha
- When
- May 30, 5:13 PM CST to 5:15 PM CST
- Where
- Minnehaha County, 1.47 mi NNE of Dell Rapids
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.840, -96.710
Highway patrol reported a semi-trailer flipped one mile north of Dell Rapids.
Thunderstorm Wind, Lake
- When
- May 30, 5:15 PM CST to 5:17 PM CST
- Where
- Lake County, 0.5 mi W of Madison Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.020, -97.090
A thunderstorm wind gust of 60 mph was measured by Automated Weather Observing System site KMDS 1 mile northeast of Madison.
Thunderstorm Wind, Moody
- When
- May 30, 5:25 PM CST to 5:27 PM CST
- Where
- Moody County, 0.5 mi E of Flandreau Muni Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.000, -96.590
A thunderstorm wind gust of 69 mph was measured by Automated Weather Observing System site K4P3 3 miles east of Egan.
Thunderstorm Wind, Moody
- When
- May 30, 5:28 PM CST to 5:30 PM CST
- Where
- Moody County, 2.76 mi N of Flandreau
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.090, -96.580
A thunderstorm wind gust of 70 mph was measured by South Dakota State University mesonet site FLNS2 3 miles north-northeast of Flandreau.
Thunderstorm Wind, Moody
- When
- May 30, 5:32 PM CST to 5:34 PM CST
- Where
- Moody County, 11.29 mi NNW of Sioux Falls Jct
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.150, -96.760
A thunderstorm wind gust of 68 mph was measured by South Dakota Road Weather Information System site SD577 13 miles west of Ward.
Thunderstorm Wind, Lincoln
- When
- May 30, 5:54 PM CST to 5:56 PM CST
- Where
- Lincoln County, 4.08 mi WSW of Harrisburg
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.400, -96.770
A wind gust of 64 mph was measured by a personal weather station.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 30, 2022$6.1 million · EF2 · 52 events
- Tornadoes and Hail in Minnesota, May 30, 2022$635,000 · EF2 · 89 events
- Tornadoes and Flash Flooding in South Dakota, May 30, 2022EF3 · 19 events
- Tornadoes and Hail in Minnesota, May 30, 2022$90,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Minnesota, May 30, 2022$125,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Iowa, May 30, 2022$86,000 · 1.75 in hail · 11 events
- Tornadoes and Damaging Winds in Iowa, May 30, 2022EF1 · 9 events
- Tornado and Hail in Minnesota, May 30, 2022EF1 · 6 events
- Tornado and Damaging Winds in Minnesota, May 30, 2022EF0 · 24 events
- Flash Flood and Hail in Kansas, May 30 to 31, 20221 in hail · 13 events
- Damaging Winds in Minnesota, May 30, 2022$14,000 · 58 kt wind · 5 events
- Hail and Damaging Winds in Iowa, May 30, 20221 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033242, 1033293, 1033243, 1033244, 1033245, 1033246, 1033247, 1033248, 1033249, 1033250, 1033251, 1033300, 1033252, 1033253, 1033254, 1033255, 1033309, 1033316, 1033256, 1033257, 1033258, 1033259, 1033261, 1033262, 1033263, 1033264, 1033265, 1033266, 1033267, 1033268, 1033269, 1033270, 1033271, 1033272, 1033273, 1033274, 1033275, 1033276, 1033277, 1033323, and more.